Online first
Case report
Published online: 2023-10-02

open access

Page views 164
Article views/downloads 219
Get Citation

Connect on Social Media

Connect on Social Media

Need to rethink before prescribing acetaminophen in malnourished patients? Acetaminophen-induced liver injury in a malnourished cancer patient in palliative care department

Neethu Susan Abraham1, Seema Mishra1, Sushma Bhatnagar1

Abstract

Acetaminophen toxicity is one of the major causes of acute liver failure worldwide. Due to wide availability and perception regarding safety, it also remains the most common drug used in cancer pain settings. Incidental detection of acute liver failure during the hospital course may be observed in cachexia cancer patients. N-acetyl cysteine (NAC) can be used as a rescue drug in case of liver injury as manifested clinically or from altered lab values. There are only a few cases reported of acetaminophen toxicity in malnourished subjects. This case report can provide insight into the importance of reducing of dosage of acetaminophen in cachectic patients. A 47-year-old female patient with no known comorbidities was diagnosed with locally advanced squamous cell carcinoma mid-oesophagus. She was advised best supportive care and was referred to the palliative medicine department where she presented with complaints of central chest pain and absolute dysphagia. General examination revealed a body weight of around 30 kg, Body Mass Index (BMI) of 14.5, and performance status of 4. Her analgesics included an injection of tramadol 50 mg twice daily and an injection of paracetamol 1 g thrice daily. During her stay in the hospital routine examinations revealed an acute rise in the liver enzymes, aspartate transaminase (AST) was 1526 U/L, and alanine transaminase (ALT) was 1880 U/L, compared to the previous day’s values (on admission to the department the AST and ALT values were 38 and 40 U/L, respectively). Acute liver injury due to paracetamol overdose was suspected. N-acetyl cysteine was initiated according to the 21-hour protocol. Later liver enzymes declined and the patient improved clinically and was discharged home in a stable condition. This case report underlines the importance of cautious dose reduction of acetaminophen in chronic pain patients with less than 50 kg to not more than 2 g per day for the prevention of acute liver failure.

Article available in PDF format

View PDF Download PDF file

References

  1. Stravitz RT, Lee WM. Acute liver failure. Lancet. 2019; 394(10201): 869–881.
  2. Piotrowska N, Klukowska-Rötzler J, Lehmann B, et al. Presentations related to acute paracetamol intoxication in an urban emergency department in Switzerland. Emerg Med Int. 2019: 3130843.
  3. Yoon E, Babar A, Choudhary M, et al. Acetaminophen-induced hepatotoxicity: a comprehensive update. J Clin Transl Hepatol. 2016; 4(2): 131–142.
  4. Popiolek I, Hydzik P, Jagielski P, et al. Risk factors for hepatotoxicity due to paracetamol overdose in adults. Medicina (Kaunas). 2021; 57(8).
  5. Ramachandran A, Jaeschke H. Acetaminophen toxicity: novel insights into mechanisms and future perspectives. Gene Expr. 2018; 18(1): 19–30.
  6. Ghanem CI, Pérez MJ, Manautou JE, et al. Acetaminophen from liver to brain: New insights into drug pharmacological action and toxicity. Pharmacol Res. 2016; 109: 119–131.
  7. Rotundo L, Pyrsopoulos N. Liver injury induced by paracetamol and challenges associated with intentional and unintentional use. World J Hepatol. 2020; 12(4): 125–136.
  8. Bauerlein DK, Williams AP, John PR. Optimizing acetaminophen use in patients with risk factors for hepatotoxicity: reviewing dosing recommendations in adults. Pain Med. 2021; 22(7): 1469–1472.
  9. Ferner RE, Dear JW, Bateman DN. Management of paracetamol poisoning. BMJ. 2011; 342: d2218.
  10. Jones AL. Mechanism of action and value of N-acetylcysteine in the treatment of early and late acetaminophen poisoning: a critical review. J Toxicol Clin Toxicol. 1998; 36(4): 277–285.
  11. Chowdhury A, Nabila J, Adelusi Temitope I, et al. Current etiological comprehension and therapeutic targets of acetaminophen-induced hepatotoxicity. Pharmacol Res. 2020; 161: 105102.
  12. Kunce N, Syed A, Torres D. S3300 Acetaminophen toxicity amplified: drug-induced liver injury in a malnourished patient. Am J Gastroenterol. 2022; 117(10S): e2098–e2099.
  13. Kurtovic J, Riordan SM. Paracetamol-induced hepatotoxicity at recommended dosage. J Intern Med. 2003; 253(2): 240–243.
  14. Claridge LC, Eksteen B, Smith A, et al. Acute liver failure after administration of paracetamol at the maximum recommended daily dose in adults. BMJ. 2010; 341: c6764.



Palliative Medicine in Practice